Illinois, 2014Flash Flooding and Flood in Illinois, August 28 to 29, 2014
August 28 to 29, 2014 · NWS ILX · 6 events in 4 counties and zones
Isolated thunderstorms developed along a warm front during the evening of August 28th. Due to the slow-movement of the storms and copious amounts of moisture contained within the atmosphere, very high rainfall rates occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a warm front during the evening of August 28th. Due to the slow-movement of the storms and copious amounts of moisture contained within the atmosphere, very high rainfall rates occurred. Rainfall totals across portions of Sangamon, Logan, and Menard counties generally ranged from 2 to 4 inches, with the highest amount of 5.10 being reported on the southeast side of Springfield. As a result of this rainfall over a short amount of time, widespread flash flooding was reported. Over 200 water rescues were performed in Springfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 6:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 28, 6:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT Thu Aug 28 2014
.SHORT TERM...(This evening through Friday)
ISSUED AT 255 PM CDT THU AUG 28 2014
18z/1pm surface map shows warm front extending from northern
Missouri into western Kentucky. Aloft...vigorous upper-level low is
evident on water vapor imagery over eastern Colorado/western Kansas.
Large cluster of showers/storms associated with the low developed
along the front across Iowa last night and has since weakened as it
lifted northeastward into drier air over the Upper Midwest/Great
Lakes. Convection is still ongoing along outflow boundary from
eastern Iowa into northern Missouri: however, most of this will
remain W/NW of the KILX CWA late this afternoon into the early
evening. Meanwhile, scattered convection is firing further south
along the front across western Kentucky and this is expected to
develop further north into central Illinois over the next couple of
hours. HRRR has had a good handle on the convection and have
followed its solution closely for the immediate short-term. Have
therefore gone with scattered showers/thunder across all but the far
NE CWA around Champaign and Danville this afternoon into the
evening. Think convection will be diurnally driven and will
dissipate shortly after sunset.
As upper low slowly approaches from the west, corresponding
downstream ridging will help push the warm front northward tonight
into Friday. With strongest upper support remaining west of
Illinois through the day, think convection will once again only be
scattered in nature and primarily occur during peak heating. Have
therefore gone with a mostly dry forecast during the morning,
followed by chance PoPs during the afternoon. Best rain chances
will be focused closer to the frontal boundary across the northern
two-thirds of the CWA. High temperatures on Friday will be held
down a bit by clouds/precip, but will still rise well into the 80s,
with locations along/south of I-70 perhaps hitting the 90-degree
mark.
&&
.LONG TERM...(Friday night through Thursday)
ISSUED AT 255 PM CDT THU AUG 28 2014
Upper wave currently over the Rockies expected to slowly move out
and bring rain chances to the area, particularly Friday night and
Saturday as the upper trof moves through the Midwest. Keeping the
precip around on Saturday may result in slightly cooler temperatures
by the afternoon. Once again, the cold front associated with the
upper trof moves across the region, losing its distinct baroclinic
zone and becoming more diffuse as it slows considerably just to the
southeast near the Ohio River Valley. The remaining boundary will
keep pops around for the areas in the southeastern portions of the
state through the remains of the weekend until another larger trof
moves across the country bringing more widespread rain and thunder
for Sunday night into Monday. Signif differences between the ECMWF
and the GFS with the GFS being weaker with the boundary and leaving
a more stationary focus for prolonged showers...whereas the ECMWF is
more progressive and dries out the region on Tuesday. At this
point, the ECMWF builds a weak upper ridge into the Midwest and the
GFS stays more active.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 705 PM CDT THU AUG 28 2014
The new 00Z TAF valid time is expected to be much like the past
couple. Predominantly VFR/quiet weather conditions are expected.
However, scattered, mainly diurnally driven showers/storms are
possible. As such, it is difficult to pinpoint precipitation until
it is closer to arrival time. So, have limited most mention to
VCTS during the day (aside from a few TEMPOs in the first 6 hours
based on radar trends. Storms, if they impact a terminal, may
briefly reduce cigs/vsbys to MVFR or lower.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BARNES
LONG TERM...HJS
AVIATION...BAK
Hazardous weather outlook, Aug 28, 2:03 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT THU AUG 28 2014
ILZ027>031-036>038-040>043-047>051-291100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
303 PM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE INTO WEST-CENTRAL ILLINOIS LATE THIS
AFTERNOON INTO THE EARLY EVENING...MAINLY ALONG AND WEST OF THE
ILLINOIS RIVER. FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH TUESDAY. THE BEST STORM CHANCES WILL DEVELOP FRIDAY NIGHT
INTO SATURDAY...AND AGAIN ON MONDAY. IT IS STILL TOO EARLY TO
DETERMINE ANY SPECIFIC SEVERE WEATHER RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ILZ044>046-052>057-061>063-066>068-071>073-291100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
303 PM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON INTO THE EARLY EVENING...MAINLY ALONG AND SOUTHWEST OF A
DECATUR TO ROBINSON LINE. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH TUESDAY. THE BEST STORM CHANCES WILL DEVELOP FRIDAY NIGHT
INTO SATURDAY...AND AGAIN ON MONDAY. IT IS STILL TOO EARLY TO
DETERMINE ANY SPECIFIC SEVERE WEATHER RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BARNES
In the hours before
Local storm report, Aug 28, 7:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HEAVY RAIN PETERSBURG 40.01N 89.85W
08/28/2014 M1.73 INCH MENARD IL CO-OP OBSERVER
1.73 INCHES IN 45 MIN ACCORDING TO AUTOMATED GAUGE.
&&
ALWLocal storm report, Aug 28, 7:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST WILLIAMSVILLE 39.95N 89.56W
08/28/2014 E50 MPH SANGAMON IL TRAINED SPOTTER
&&
ALWLocal storm report, Aug 28, 7:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
819 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN PETERSBURG 40.01N 89.85W
08/28/2014 M2.34 INCH MENARD IL CO-OP OBSERVER
2.34 INCHES FELL IN 45 MIN WITH BRIEF POWER OUTAGES AND
FAST MOVING WATER IN TOWN ON THE STREETS.
&&
ALWLocal storm report, Aug 28, 7:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN MIDDLETOWN 40.10N 89.59W
08/28/2014 M2.91 INCH LOGAN IL BROADCAST MEDIA
2.91 INCHES OF RAINFALL IN MIDDLETOWN VIA WAND.
&&
ALWLocal storm report, Aug 28, 7:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
834 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 8 E PETERSBURG 40.01N 89.70W
08/28/2014 M2.02 INCH MENARD IL CO-OP OBSERVER
TOTAL 1 HOUR RAINFALL WITH RAIN STILL OCCURRING.
&&
ALWLocal storm report, Aug 28, 7:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 1 SSW CAPITAL AIRPORT 39.83N 89.69W
08/28/2014 M1.80 INCH SANGAMON IL TRAINED SPOTTER
1 HOUR TOTAL OF 1.80 INCHES.
&&
ALWFlash Flood, Logan
- When
- August 28, 8:00 PM CST to 10:30 PM CST
- Where
- Logan County, 1.52 mi NW of Middletown to 0.04 mi WSW of Middletown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.114, -89.602
A slow moving thunderstorm produced 2.50 to 4.00 inches of rain in less than two hours across southwest Logan County and western parts of the city of Lincoln. Most rural roads were impassable between New Holland, Lincoln and Middletown. State Route 10 west of Lincoln was closed for a short period of time, and streets in the western half of Lincoln were inundated. The flooding quickly subsided in less than three hours.
Flash Flood, Menard
- When
- August 28, 8:00 PM CST to 10:30 PM CST
- Where
- Menard County, 3.76 mi ESE of Hubley to 4.43 mi SSE of Hubley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.114, -89.602
A slow moving thunderstorm produced 2.50 to 4.00 inches of rain in less than two hours across a small part of rural, northeast Menard County. Most rural roads were impassable between Sweetwater and Middletown. The flooding quickly subsided in less than three hours.
Flash Flood, Sangamon
- When
- August 28, 8:30 PM CST to 11:00 PM CST
- Where
- Sangamon County, 1.57 mi W of (Spi)springfield Arp to 0.86 mi W of Jerome
- Cause
- Heavy Rain
- Property damage
- $12 million
- Reported by
- Emergency Manager
- Coordinates
- 39.854, -89.709
Heavy rainfall amounts of 2.50 to 5.10 inches fell on the Springfield Metro area in less than two hours during the evening of August 28th. Multiple viaducts were flooded in Springfield, streets were inundated with water at least 2 feet deep, vehicles were stranded and parts of Interstates 72 and 55 were closed. Nearly 250 water rescues were performed by the Springfield Fire Department for stranded motorists. No injuries were reported.
Flash Flood, Sangamon
- When
- August 28, 9:00 PM CST to August 29, 12:00 AM CST
- Where
- Sangamon County, 2.38 mi N of Lanesville to 5.73 mi WSW of Lanesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.884, -89.350
A slow moving thunderstorm produced 2.50 to 4.00 inches of rain in less than two hours across a small part of rural, eastern Sangamon County. Most rural roads were impassable between Illiopolis and Mechanicsburg. Parts of I-72 between mileposts 117 and 120 had standing water and lane closures. The flooding quickly subsided by Midnight local time.
Flash Flood, Christian
- When
- August 28, 9:30 PM CST to August 29, 12:30 AM CST
- Where
- Christian County, 1.91 mi WNW of Mt Auburn to 1.73 mi W of Edinburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -89.300
A slow moving thunderstorm produced 2.50 to 4.00 inches of rain in less than two hours across a small part of northwest Christian County. Most rural roads were impassable between Edinburg and Mt. Auburn. This was the second time within three days that flash flooding was reported in northwest Christian County. The flooding quickly subsided shortly after Midnight local time.
Flood, Sangamon
- When
- August 28, 11:00 PM CST to August 29, 4:30 AM CST
- Where
- Sangamon County, 1.57 mi W of (Spi)springfield Arp to 0.86 mi W of Jerome
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.854, -89.709
Heavy rainfall amounts of 2.50 to 5.10 inches fell on the Springfield Metro area in less than two hours during the evening of August 28th. Multiple viaducts were flooded in Springfield, streets were inundated with water at least 2 feet deep, vehicles were stranded and parts of Interstates 72 and 55 were closed. Nearly 250 water rescues were performed by the Springfield Fire Department for stranded motorists. No injuries were reported. The rainfall ended prior to 10:30 pm LST, but the flooding in the city of Springfield lingered until 4:30 am LST due to the amount of rainfall and an overload of water on the city sewer system.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 28, 2014$2.0 million · 1.25 in hail · 7 events
- Flooding in Nebraska, August 28 to 31, 2014$265,000 · 5 events
- Flooding in Iowa, August 28 to 30, 2014$45,000 · 3 events
- Tornado in Kansas, August 28, 2014EF1 · 1 event
- Heavy Rain in Iowa, August 28 to 29, 201423 events
- High Surf in Hawaii, August 28 to 30, 201417 events
- Heavy Rain in Iowa, August 28, 201411 events
- Hail and Damaging Wind in Texas, August 28, 20142.5 in hail · 11 events
- Lightning Strike in Missouri, August 28, 20141 injured · 1 event
- Flash Flood and Hail in Montana, August 28 to 29, 20141.75 in hail · 6 events
- Damaging Winds in Oklahoma, August 28, 2014$5,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Montana, August 28, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541660, 541661, 541540, 541658, 541659, 541541.